Hypoglycemia, which is known as low blood sugar, can cause various symptoms. This can include nausea, which occurs due to the effect hypoglycemia can have on the stomach.
Hypoglycemia is the medical term for low blood sugar. Blood sugar is the body’s primary source of energy. As such, it is important to keep these levels within optimal ranges to support health.
Certain health conditions, such as diabetes, can increase a person’s risk of experiencing hypoglycemia. When blood sugar levels are low, the body responds by trying to increase them. This can affect multiple parts of the body and cause a number of symptoms, including nausea.
Nausea is a common symptom that most people are familiar with, as it can indicate several health problems. According to the American Diabetes Association (ADA), it is a possible symptom that can indicate hypoglycemia.
A person may experience nausea due to the effects of low blood sugar on the body. When blood sugar levels drop, it can trigger an adrenaline rush, known as the fight or flight response. This triggers the release of certain hormones, such as epinephrine, which is also known as adrenaline, which can cause symptoms relating to hypoglycemia.
The body releases adrenaline to help raise low sugar levels by promoting sugar production in the body. However, the fight or flight response also affects the stomach and intestines, which can cause gastrointestinal symptoms, such as nausea.
Not everyone will experience nausea with hypoglycemia, and those who do may not always experience nausea with low blood sugar levels. However, as hypoglycemia symptoms can differ, individuals need to be aware of theirs.
The symptoms of hypoglycemia can vary from person to person. However, they are usually similar whether someone has a diabetes diagnosis or not.
- nervousness or anxiety
- rapid heartbeat
- irritability or confusion
If an individual experiences hypoglycemia often, they may develop
In addition to blood sugar levels causing nausea, certain diabetes medications can also result in nausea.
For example, metformin is a common prescription drug for type 2 diabetes. However, a possible side effect of this drug is nausea. To prevent this, a person can try taking metformin with food to reduce the risk of feeling sick.
Ozempic and Mounjaro are other diabetes drugs that can also cause nausea. Some people may experience nausea less as the body becomes familiar with the drug. In other cases, a doctor may recommend taking nausea medication, avoiding certain foods, or trying a different diabetes medication.
Additionally, if a person administers too much medication, such as injecting too much insulin, this can cause hypoglycemia and result in symptoms such as nausea. To correct this, they can eat or drink a fast-acting source of glucose to raise their blood sugars.
A person living with diabetes may also be more likely to develop certain health conditions that can cause nausea. These may include:
People with diabetes have a
Diabetic ketoacidosis (DKA)
DKA refers to a potentially life threatening complication of diabetes. It occurs when the body begins to break down fats for energy instead of sugars. Symptoms of DKA
If a person is experiencing hypoglycemia, it is important to increase their blood sugar level to within a healthy range. Correcting these levels will involve consuming carbohydrates.
This method of raising blood sugar levels involves using 15 grams of carbohydrates to elevate blood sugar levels. After waiting 15 minutes, a person should recheck their blood sugar level and have another serving of carbs if their blood sugar is still low.
Similarly, for those without a diabetes diagnosis, treatment will typically involve consuming glucose to help return blood sugar levels to typical ranges.
Read on to learn more about treating a hypoglycemic episode.
A person needs to manage their blood sugar levels effectively to help prevent hypoglycemia. Often, this
- monitoring blood sugar levels
- managing blood pressure and cholesterol
- stopping smoking
- regular exercise
- taking medication as a doctor has prescribed
It is also highly advisable for someone to have an emergency dose of glucagon to help treat severe cases of hypoglycemia.
In addition to managing blood sugar levels, other methods to help relieve nausea may include:
- getting fresh air
- consuming foods or drinks, such as ginger or peppermint
- maintaining hydration
- sitting upright
- taking antiemetic medication, which helps prevent nausea and vomiting
Read on to learn more about some of the best ways to get rid of nausea.
Nausea is one of many possible symptoms of hypoglycemia. When a person’s blood sugar levels are low, they may feel sick due to the body initiating the fight or flight response. The body releases adrenaline to help increase blood sugar levels. This hormone can affect the stomach and intestines, resulting in gastrointestinal symptoms such as nausea.
A person will usually stop feeling nauseous when their blood sugars are in a typical range. They can increase their blood sugar levels by consuming carbohydrates, such as honey, juice, or glucose tablets. To help prevent hypoglycemia, a person can attempt to monitor their blood sugar levels, consume a balanced diet, and take medication as their doctor prescribes.